Under normal conditions, human bone is exhibiting a dynamic equilibrium. There is a constant breakdown of bone – by cells called osteoclasts – and bone deposition – by cells called osteoblasts. This dynamic equilibrium ensures that our bone is constantly renewed and that as much bone is degraded, this much is deposited, so that the whole remains stable. Over the years however, especially in women after menopause, there is a shift in the equilibrium towards the degradation of the bone, resulting in osteopenia and osteoporosis.
The Bis-phosphonates are a group of drugs administered mainly in cases of osteoporosis, proactively in some cases of osteopenia and in more rare cases of male osteoporosis, in the treatment of Paget’s disease and some cancers. The administration can be oral or intravenous, in more advanced cases . Their structure is such that after absorption by the body, the drug binds onto the bone surface and inhibits the function of osteoclasts, thus stopping the breakdown of bone, and hence the osteoporosis.
It is exactly this function that is creating problems in dental procedures involving the bone of the jaw. Any surgery of this type is a wound, which in order to heal successfully, needs to trigger the degradation of tissue that has been damaged, to clean up the area, and then enable the replacement of lost structures through the deposition of newly formed tissue. In other words, bone healing requires activation of osteoclasts first and the osteoblasts. With the use of bis-phosphonates, however, osteoclasts are not activated and so the wound does not heal causing Drug-induced Osteonecrosis of the jaw.
This is of great clinical importance for the treatment of periodontal disease, as well as tooth extractions and implant placement. In these cases a detailed clinical examination and a complete medical history of the patient should be obtained. In collaboration with the patient’s treating physician we must calculate the relative risk of this complication. Probably the medication would need to be discontinued in some cases, and there are patients who because of long-term use of bis-phosphonates, may not be suitable candidates for some therapeutic approaches altogether. In these patients a more conservative approach to their problem is necessary so as not to expose them to the risk of osteonecrosis.